Winter Storm, Lane
- When
- February 1, 8:00 AM CST to February 2, 6:00 PM CST
- Where
- Lane forecast zone
- Reported by
- Public
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Snowfall of six inches was reported across the county.
An upper level low moved through the Western United States at the end of January then into the Central High Plains Feb 1st into Feb 2nd. Moisture increased above western Kansas as this system approached with mostly cloudy skies observed after midnight on Feb 1st.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level low moved through the Western United States at the end of January then into the Central High Plains Feb 1st into Feb 2nd. Moisture increased above western Kansas as this system approached with mostly cloudy skies observed after midnight on Feb 1st. An area of low pressure at the surface also intensified across northeastern New Mexico as this system approached, leading to winds blowing generally from an easterly direction through Feb 1st. This area of low pressure, and upper level low, ejected northeastward across western Kansas the night of the 1st, and towards the state of Iowa through Feb 2nd. Winds shifted to more of a southeasterly direction as the low moved northeast then to more of a northerly direction behind this system. Mid-level frontogenesis developed across west central Kansas the morning of Feb 1st, then stretched northeastward throughout the day. Precipitation started falling across west central Kansas during the morning hours, initially as rain. This precipitation then changed over to snow by the afternoon. A second band of precipitation fell across far southwestern Kansas in the afternoon with snow reported across far western Kansas, changing over to rain to the east. This band of precipitation shifted eastward in the evening with snow across a majority of western and northern Kansas with rain across central Kansas. As temperatures dropped overnight, precipitation fell as snow farther east. Snow was reported across northern Kansas around sunrise of the 2nd and continued into throughout the day. A few light snow showers fell across portions of west central Kansas, but tapered off by late afternoon. Snow showers then moved out of the area the evening of the 2nd. As for snow fall totals, 2 inches of snow generally fell across areas north and west of a line from Hoisington, KS to Jetmore, KS to Syracuse, KS. Snowfall amounts of over 6 inches fell in portions of Scott, Lane, Ness, Rush, and Trego counties. The highest snowfall amount reported was 9 inches ten miles south of Collyer, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 1, 6:04 AM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 604 AM CST MON FEB 1 2016 ...Updated for aviation discussion... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 309 AM CST MON FEB 1 2016 Moisture and isentropic lift will improve today across western Kansas as an upper level low moves from Arizona into northeastern New Mexico by late day. The better moisture and lift will occur in the 800mb to 500mb levels early, but as the lower levels saturates during the day the precipitation chances will improve by the early afternoon. 00z NAM and GFS suggesting that the onset of this precipitation may be in the form of rain as far north and west as Garden City and Hays. The ECMWF was not as warm but it also suggested liquid precipitation across southwest Kansas. All three models this morning also indicated improving instability across south central and portions of southwest Kansas this afternoon. 700mb to 500mb lapse rates increase to greater than 7 C/KM. Cape values will be less than 1000 j/kg however given the lift, instability and 0-6km shear the potential for some afternoon thunderstorms will be possible, especially in south central Kansas. As the upper low begins to move into southwest Kansas early this evening the rain will begin to change over to snow in west central and portions of north central Kansas. Any thunderstorm activity that did develop in south central Kansas will be moving east or ending. The snow will spread southeast across western Kansas early tonight as strong east to northeast winds develop. Accumulating snowfall will be possible across western Kansas but estimating snowfall amounts tonight will be difficult given the mix of rain and snow that will occur early tonight. In additions the potential dry intrusion late tonight may limit how long some areas in southwest and south central Kansas will have the opportunity for snow to accumulate. Based on the potential for a dry slot along with more rain then snow scenario for areas south of a Johnson City to Larned line will go with snow accumulations at less than 2 inches with the lowest totals being near the Oklahoma border and across south central Kansas. North of this line snow accumulations will be higher but again given the temperature profiles early tonight some question of how much precipitation will fall in the form of snow vs rain still exists. Based on the latest models and good collaboration have decided to keep the current advisory as is for now. Wrap around snowfall which is still anticipated could yield a couple of inches in the advisory area overnight and strong winds for several hours after midnight tonight will produce reduced visibilities due to blowing snow. Heavy snowfall will still be a concern across northern Kansas overnight and early Tuesday but the 00z model runs continue to show minor differences in the track of this upper low as it lifts across western Kansas overnight. These differences, minor as they may be, between the models are enough to raise some concern on how far south the steadier and heavier snowfall will occur. At this time based the upper low track along with the warmer temperature profiles through early tonight have decided not to make any significant changes to the current winter storm warning. The potential does exist that snow accumulations may not end up being has high as previously thought, however confidence at this time is not enough to start making any significant changes. Did lower snow totals down by a couple of inches but even with some lower snow totals the strong winds that will be occurring overnight and Tuesday will be enough to cause reduced visibilities due to blowing and drifting snow along with hazardous travel conditions. .LONG TERM...(Tuesday THROUGH Sunday) ISSUED AT 309 AM CST MON FEB 1 2016 The snow and strong winds will begin to taper off late Tuesday as the upper low lifts northeast towards Iowas and a surface ridge axis begins to build into the area from the northwest. The lightest winds early Wednesday morning will be across far western Kansas and based on expected snow fall and some clearing skies will trend towards undercutting the coolest guidance for lows. Another upper level trough will be rotating across the Central Plains Wednesday and Wednesday night as the surface high slowly crosses western Kansas. Temperatures will be unseasonably cool but how cold will depend of snowfall tonight and early Tuesday. At this time will keep highs mainly in the 30s for highs mid week. A gradual warming trend is still anticipated late week but again snow cover or the lack there of will determine how warm temperatures will get Friday and Saturday. For now will stay close to the CRExtendedFcst_Init. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Tuesday MORNING) ISSUED AT 556 AM CST MON FEB 1 2016 A strong upper level storm system is expected to pass across the southern plains through the period. Surface low pressure will develop on the southern high plains and then pass northeastward across southern Kansas. Low level moisture will increase today, with ceilings dropping late this afternoon and evening to MVFR and then IFR. Rain showers and thunderstorms are expected to develop this evening at KGCK/KDDC. Snow will develop at KHYS and KGCK after 06z and visibilities could be restricted by snow and blowing snow through the end of the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 27 30 14 / 60 70 30 10 GCK 44 24 30 10 / 70 70 40 10 EHA 44 23 31 15 / 70 60 20 0 LBL 46 26 33 16 / 70 80 20 0 HYS 44 27 29 13 / 60 90 70 10 P28 51 32 36 20 / 40 70 10 10 && .DDC Watches/Warnings/Advisories... Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to noon CST /11 AM MST/ Tuesday for KSZ061>064-074>077. Winter Storm Warning from 6 PM this evening to 6 PM CST Tuesday for KSZ030-031-043>046. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 350 AM CST MON FEB 1 2016 KSZ030-031-043>046-061>066-074>081-084>090-021000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 350 AM CST MON FEB 1 2016 /250 AM MST MON FEB 1 2016/ ...WINTER STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... A WINTER STORM WILL AFFECT PARTS OF WESTERN KANSAS TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE (TOPWSWDDC) FOR DETAILS. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED NON THUNDERSTORM WIND RISK. LIMITED ICE ACCUMULATION RISK. SIGNIFICANT SNOW RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION... A WINTER STORM WILL AFFECT PARTS OF WESTERN KANSAS INTO TUESDAY. SEE THE LATEST WINTER WEATHER MESSAGE (TOPWSWDDC) FOR DETAILS. HAZARDS WEATHER RISK... TUESDAY... ELEVATED EXCESSIVE COLD RISK. ELEVATED NON THUNDERSTORM WIND RISK. LIMITED SNOW RISK. WEDNESDAY... ELEVATED EXCESSIVE COLD RISK. THURSDAY... ELEVATED EXCESSIVE COLD RISK. FRIDAY... LIMITED EXCESSIVE COLD RISK. SATURDAY... LIMITED EXCESSIVE COLD RISK. SUNDAY... LIMITED EXCESSIVE COLD RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO JF
The national radar mosaic for the moment the first event began.
6 winter storm, 1 winter weather. Local standard time, as filed.
Snowfall of six inches was reported across the county.
Snowfall of six inches was reported across the county.
Snowfall of six inches was reported across the county.
Snowfall of six inches was reported in Scott City and 8 inches near Scott State Lake.
Snowfall of 9 inches was reported by an observer 10 miles south of Collyer. Snowfall of over six inches was reported elsewhere across the county.
Snowfall of 7 to 8 inches was reported across the county.
Snowfall of 4 inches was reported in Garden City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622007, 622008, 622009, 622010, 622011, 622013, 622014.